Forum

MS & Low Heart Rate- may need a Pacemaker at 33 years old!!

Hi All

Have had M.S for many years and have been on IV steroids for the last 8 years, on average three times a year. The last time I had IV steroids, my heart rate fell to 32, should be around 80, went to a and e and after many tests got discharged from them and cardiology!!

Went to my g.p and informed her there is definetley something wrong with my heart- after waiting months- went back to Cardiology- my pulse was 48, and Ive gone from being discharged to staff staying behind at the end of the day to wire me up with an ecg for 7 days and an appointment within 4 weeks!! Oh and the possibility of needing a pacemaker fitted all at the grand age of 33!!!

And all this from being discharged and told there is nothing wrong with me,… any way issues aside- has anyone heard of steroids causing a low pulse- to the point where they have heard that heart surgery is needed?

Any thoughts would be gratefully appreciated.

Many Thanks

If you google “corticosteroids heart” a whole load of rather worrying stuff comes up

The neuros keep that quiet!

Really sorry this has happened to you. I hope they can resolve it for you without too much difficulty.

Karen x

I have a permanently high heart rate - never below 80 usually closer to 100.

I can’t remember the number of times I’ve had steroids…it used to be at least 3 times a year so probably about 30.

Corticosteroids are not nice but I think we are safer from the more permanent issues because we have a short duration, even though a much higher dose.

I doon’t think we’d take anything if we checked out all the possible side-effects first, or didn’t weigh them off against potential benefits…Tysabri = live longer and at least get no worse or Tysabri = death from PML.

I haven’t played a fruit machine in ages - I reckon I’m gambling enough!!

Anyway, Charlotte, I wish you well and I think you should be happy that this has been spotted early. Let us know how it all goes.

Liz

To Karen

Wooh- just had a look- yep they didnt mention that, Osteo, weight gain- (10 stone) hullicinations- but not that- the worst of it is its been the only drug thats kept me going and ive been very close to the edge.

Thank you for replying.xx

To Liz

Thank you for replying- yes they asked me to go on Tysabri- I kindly rejected, the last time I was on a drug was Capaxone and it caused organ failure- the liver- had to come off immediatley- however the steroids and the heart is a little bit more serious- what next, you do start to wonder!

Thank you for replying,xx

Charlotte,

My friend’s sister had a pacemaker fitted age 21 - apart from the probs with her heart, she’s healthy - she’s now 34 and has been getting on well with it, as far as I know, it’s not a problem and doesn’t bother her day to day. At least they know how to fix this problem!

Luisa x

Hi Luisa

Thank you for your post- 21 is such a young age- but good to know that your friend is fit and healthy.

Many Thanks.xx